Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 270, NWS Springfield, MO

July 2, 1998Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 1998, 10:52 AM CDT for Cherokee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1998, 10:52 AM CDT (15:52 UTC)
Expired
Jul 2, 1998, 11:40 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS1 KSGF 021553 RRA
SVRSGF
KSC021-021640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 AM CDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 1140 AM CDT

* AT 1050 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF QUARTERS.  THIS STORM WAS LOCATED 20 MILES NORTHWEST OR
  COLUMBUS 3 MILES WEST OF WEST MINERAL AND WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST MINERAL BY 1055 AM
  CARONA AND ROSELAND BY 1100 AM
  WEIR AND SCAMMON BY 1105 AM


THIS IS A DANGEROUS STORM.  REMAIN INDOORS AWAY FROM WINDOWS.  LIMIT
YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF SEVERE WEATHER
HAS PASSED.

GORDON/SCHMIDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:17 AM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 2:17 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT THU JUL 2 1998

SFC ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS S AR INTO W OK AND
NORTHWARD INTO THE HIGH PLAINS.  GRIDDS SHOWS GOOD MOISTURE
CONVERGENCE FROM W SD INTO E CO AND A COUPLE OF MCS'S HAVE DEVELOPED
IN THIS AREA ALONG THE FRONT TONIGHT.  REGIONAL RADAR LOOP SHOWS A SE
MOVEMENT WITH THE STORMS ACROSS W KS/NE CO WHICH IS IN LINE WITH THE
850/300 THICKNESS.

MAIN FOCUS WILL CONTINUE TO BE WITH POPS AS FRONT BEGINS TO LIFT N
AND BACK INTO THE AREA.  A SECOND FRONT WILL ALSO BE HEADING S INTO
THE N PLAINS/UPR MS VLY BY LATE IN THE PD.

UPR AIR PATTERN CONTINUES TO KEEP US IN THE NW FLOW REGIME WITH RIDGE
IN THE ROCKIES.  WV IMAGERY SHOWS TROF OFF THE PAC COAST WHICH LOOKS
TO PUSH INLAND AND ADVANCE RIDGE SLIGHTLY EASTWARD.

HAVE GONE WITH THE NGM AGAIN TONIGHT AS IT SEEMED TO INITIALIZE THE
BEST ALTHOUGH ALL MODELS HAVE BEEN POOR WITH FRONTAL MOVEMENTS DURING
THE PAST COUPLE OF WEEKS.  MOS POPS CONTINUE TO BE DELAYED WITH EACH
RUN.  INSTABILITY SHOULD CONTINUE TO INCREASE ACROSS THE AREA AS
MOISTURE RETURNS FROM THE SW TO NE.  WILL KEEP 30 POPS IN FOR JLN/SGF
TDA AND TAKE OUT POPS DURING THE DAY FOR CNTRL/S CNTRL MO.

LOOKS LIKE ANOTHER MCS COULD DEVELOP TONIGHT ALONG FRONTAL BOUNDARY
AND IF NGM POSITIONING IS CORRECT WOULD PUSH INTO THE CWA OVERNIGHT.
THUS WOULD LIKE POPS FOR ALL CWA TONIGHT.

MOS TEMPERATURES LOOK IN AGREEMENT WITH ETA 2M SLIGHTLY WARMER. HAVE
GONE WITH A COMBO IN MY CCF NUMBERS THIS MORNING.

RECOMMENDATIONS FOR TDA (FOR COORDINATION ONLY)
SGF/JLN...PARTLY CLOUDY AND WARMER WITH A 30 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS. HIGH AROUND 90.  SOUTHEAST WIND 5 TO 10
MPH.
UNO...PARTLY CLOUDY AND WARMER.  HIGH AROUND 90.  EAST TO SOUTHEAST
WIND 5 TO 10 MPH.
VIH/AIZ...PARTLY CLOUDY AND WARMER.  HIGH 85 TO 90.  WIND BECOMING
SOUTHEAST 5 TO 10 MPH.

CCF
SGF BE 089/072 091/071 092 05344
JLN BE 091/074 093/074 094 05344

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:39 AM CDTSevere Thunderstorm WarningSGFCrawford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.